Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Gynecology
Question: BCP not working?
|Lion2008 - Sat Aug 13, 2005 12:10 am||
For the past five months, I have frequent periods on my current BCP (Ortho Tricyclen Lo). I didn't with my past prescription which was stronger, but with the O.T.L. I begin spotting for a week or two before my actual period- a.k.a. I'm on my period for 2-3 weeks at a time. Does this mean that the BCP is not working? I want to stick with the O.T.L. for a couple more cycles to see if my body adjusts but I don't know if I can rely on it...
thanks for your help!
|Dr. Tamer Fouad - Tue Jan 10, 2006 3:53 pm||
Abnormal bleeding is common during the first three months of oral contraceptive pill use. As many as 30 percent of women experience abnormal uterine bleeding in the first month that they use combination OCPs. The incidence of bleeding decreases significantly by the third month of use.
As the dose and potency of both estrogen and progestin decreases in the contraceptive pill, the incidence of breakthrough bleeding increases.[2,3] This happens because the lower doses of estrogen in OCPs are insufficient to sustain endometrial integrity. The most frequent cause of breakthrough bleeding with OCPs is progestin-induced decidualization and endometrial atrophy, which result in menstrual breakdown and irregular bleeding.
Factors increasing the incidence of abnormal uterine bleeding in women taking combination OCPs include cigarette smoking and C. trachomatis infection.[4,5,6] One study showed that smokers were 47 percent more likely to experience abnormal uterine bleeding than nonsmokers. Cigarette smoking is associated with antiestrogenic effects and may lower estrogen levels. Another study found that 29 percent of women taking OCPs who experienced new abnormal uterine bleeding had asymptomatic chlamydial cervicitis or chronic endometritis.
If bleeding persists beyond three months, it can be treated with supplemental estrogen and/or a nonsteroidal anti-inflammatory drug (NSAID). Other options are to change to an OCP with a higher estrogen content or to a different formulation (ie, a low-dose OCP containing a different progestin).[1,6]
1. Approach to common side effects. In: Wallach M, Grimes DA, Chaney EJ, et al., eds. Modern oral contraception: updates from The Contraception Report. Totowa, N.J.: Emron, 2000:70-6.
2. Kaunitz AM. Oral contraceptive estrogen dose considerations. Contraception 1998;58(3 suppl):S15-21.
3. Sulak P, Lippman J, Siu C, Massaro J, Godwin A. Clinical comparison of triphasic norgestimate/ 35 micrograms ethinyl estradiol and monophasic norethindrone acetate/20 micrograms ethinyl estradiol. Contraception 1999;59:161-6.
4. Thorneycroft IH. Cycle control with oral contraceptives: a review of the literature. Am J Obstet Gynecol 1999;180(2 pt 2):280-7.
5. Rosenberg MJ, Waugh MS, Stevens CM. Smoking and cycle control among oral contraceptive users. Am J Obstet Gynecol 1996;174:628-32.
6. Krettek JE, Arkin SI, Chaisilwattana P, Monif GR. Chlamydia trachomatis in patients who used oral contraceptives and had intermenstrual spotting. Obstet Gynecol 1993;81(5 pt 1):728-31.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.